Excessive Heat, Madison
- When
- June 30, 11:00 AM CST to 7:00 PM CST
- Where
- Madison forecast zone
- Reported by
- ASOS
- Coordinates
- 38.830, -89.905 (the zone’s center; the record gives no point)
A Heat Advisory was issued for the St. Louis Metro area as temperatures rose to the middle 90s with the heat index around 105.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
A Heat Advisory was issued for the St. Louis Metro area as temperatures rose to the middle 90s with the heat index around 105. St. Louis County health authorities reported 3 heat related injuries.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jun 30, 10:32 AM CST, 28 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
1132 AM CDT Mon Jun 30 2014
.SHORT TERM: (Through Late This Afternoon)
Issued at 336 AM CDT Mon Jun 30 2014
Strong storm system centered over southern Manitoba province in
Canada early this morning is resulting in a flat flow across our
region. A MCS was plowing across northern IL, being partially
driven by a MCV near the Quad Cities, while it is quiet on the radar
down our way. However, there is a weak-moderate vort max slipping
into central MO currently. An extensive area of low clouds
prevailed over the central and eastern portions of the forecast
area, with leftover convective debris taking care of the rest,
yielding mostly cloudy-cloudy skies in our region. Temperatures
were muggy, but not unusually so for the end of June--with readings
in the 70s.
The atmosphere is largely already capped across our region and is
what is chiefly preventing TSRA from forming. Caps tend to weaken a
bit around sunrise, and with the vort max pushing into the STL metro
area during that time, it is still worth a small chance for TSRA for
the early morning hours--extending north and east as well.
The window of opportunity is expected to close by late morning, with
what should be a dry remainder of the day for just about the entire
forecast area. The exception is anticipated to be in northeast MO
toward sundown, where an approaching synoptic cold front and what
should be ongoing convection that formed upstream, will try to make
a run on this area. It is worth chance category but the likely PoPs
should still hold off until after 00z, along with the chief severe
wx threat.
Convective debris is expected to dissipate/exit early this morning,
leaving the lo cloud exposed to the strong summer sun, which in
turn, should dissipate/exit by late morning and mostly sunny/partly
cloudy skies for the afternoon. Temps still look on target from
previous forecasts--with solid mid 90s for the I-70 corridor between
STL and COU, and lo 90s elsewhere. Humid conditions and slightly
warmer temps in STL metro from the urban heat island will yield peak
heat index values from 100-105 nearly everywhere this afternoon,
with 105 for STL metro. Heat Advisory looks on track and will leave
as-is.
TES
.LONG TERM: (Tonight through Sunday)
Issued at 336 AM CDT Mon Jun 30 2014
Convection continues to be the primary forecast problem tonight and
into Tuesday. Shortwave currently over western Montana will dive
southeast amplifying the upper level pattern by early evening. This
will allow the q-stationary front which has been siting over
Nebraska and Iowa to dive southeast into Missouri tonight. GFS and
NAM are in decent agreement with the position of the front through
the night, near a line from Quincy to Columbia by 06Z and down near
or a bit south of the I-44 corridor by 12Z. Model forecast
instability is quite impressive with MLCAPE in excess of 3500 J/kg
at 00Z and 35-50kts of deep layer shear. This would certainly point
to severe weather outbreak for our area. However, models are also
indicating there will be a substantial cap in place for much of, if
not all of our area. The cap will be weakest in the vicinity of the
front at 00Z back over northwest Missouri, extending into Iowa.
Would expect convection to initiate there, and move east-southeast
through the evening. Per SPC's Day One outlook, would expect storms
to start out discrete and then grow upscale into an MCS. The MCS
should move east-southeast through the northern 1/4 to 1/3 of our
CWFA assuming it develops a cold pool which is strong enough to
continue to force convection through the cap. Further south,
convection is less certain as the cold front moves into strongly
capped air. Can't quite justify going less than chance PoPs along
and south of the I-70 corridor tonight given all the positive
factors for convection, but I would not be surprised at all if the
southern 1/2 of the CWFA stays dry, or sees only a few storms.
Cold front continues south on Tuesday, hanging up briefly on the
Ozarks. There could be some additional thunderstorm development
Tuesday as this occurs so will continue chance PoPs Tuesday into
Tuesday night. Another shortwave is forecast to dip down through
the Missouri Valley Wednesday and Wednesday night which could
destabilize the atmosphere enough to produce isolated convection,
but any showers/storms that do form should dissipate quickly after
sunset. The shortwave will bring a reinforcing shot of cooler/drier
air south out of Canada into the Mississippi Valley, which should
provide us some truly spectacular early July weather for Thursday
and Friday. Expecting overnight lows to dip as low as the upper 50s
to mid 60s Thursday and Friday morning with daytime highs in the
upper 70s to low 80s and low humidity.
Medium range guidance keeps us relatively mild through the weekend
with northwest flow aloft and the surface ridge moving east into the
Ohio Valley. Should see temperatures gradually rising back to near
normal in the mid and upper 80s by Sunday. Humidity will also be on
the rise, and with the northwest flow aloft this will bring back the
chance for precipitation.
Carney
&&
.AVIATION: (For the 18z TAFs through 18z Tuesday Afternoon)
Issued at 1108 AM CDT Mon Jun 30 2014
Atmosphere should be too capped for convection this afternoon,
but there will still be scattered diurnal cumulus clouds.
Thunderstorms, possibly severe should impact UIN early this evening
as an upper level disturbance and cold front approaches. This
convection should gradually weaken as it moves southeastward into
COU and the St Louis metro area late this evening and overnight.
The cold front will move through UIN around 06z Tuesday and
through STL around 12z Tuesday as it weakens. The s-swly surface
wind will veer around to a w-nwly direction after fropa.
Specifics for KSTL: Scattered diurnal cumulus clouds this
afternoon. Weakening convection should drop southeastward into STL
late this evening and overnight as a weakening cold front
approaches. S-swly surface wind will become gusty this afternoon.
The surface wind will veer around to a w-nwly direction Tuesday
morning after fropa.
GKS
&&
.LSX WATCHES/WARNINGS/ADVISORIES:
MO...HEAT ADVISORY until 8 PM CDT this evening FOR St. Charles MO-St.
Louis City MO-St. Louis MO.
IL...HEAT ADVISORY until 8 PM CDT this evening FOR Madison IL-St.
Clair IL.
&&
WFO LSXHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 437 AM CDT MON JUN 30 2014 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-011200- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO- LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO- AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO- LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO- ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO- WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO- MADISON MO-REYNOLDS MO- 437 AM CDT MON JUN 30 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TODAY AND TONIGHT HEAT INDEX VALUES IN THE SAINT LOUIS METRO AREA ARE EXPECTED TO REACH 105 DEGREES THIS AFTERNOON...AND A HEAT ADVISORY REMAINS IN EFFECT FOR THE AREA. SEVERE THUNDERSTORMS ARE LIKELY ACROSS PARTS OF NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS...PRIMARILY THIS EVENING. DAMAGING WINDS IN EXCESS OF 70 MPH AND LARGE HAIL WILL BE THE PRIMARY SEVERE WEATHER THREATS. A FEW TORNADOES ARE ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A CHANCE OF THUNDERSTORMS WILL CONTINUE TUESDAY AND WEDNESDAY...PRIMARILY SOUTH OF THE I-70 CORRIDOR ON TUESDAY AND IN EASTERN MISSOURI AND SOUTHWEST ILLINOIS ON WEDNESDAY. THE CHANCE OF THUNDERSTORMS RETURNS NEXT SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY TONIGHT...PRIMARILY FOR NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS. SPOTTERS ARE REQUESTED TO REPORT ANY OBSERVED SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE. CARNEY
The national radar mosaic for the moment the first event began.
2 excessive heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2014Every state in 2014This day in weather historyWarnings in Illinois, June 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 548040, 548041.